High Wind, Northern Campbell
- When
- October 17, 1:00 AM MST to 10:30 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong cold front moved across the area during the morning of October 17 and produced gusty north to northwest winds through the day. Sustained winds of 30 to 45 mph with some gusts near 70 mph were recorded across much of northeastern Wyoming.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front moved across the area during the morning of October 17 and produced gusty north to northwest winds through the day. Sustained winds of 30 to 45 mph with some gusts near 70 mph were recorded across much of northeastern Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Oct 16, 10:00 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 PM MDT TUE OCT 16 2012
.AVIATION...06Z TAFS
A STRONG COLD FRONT WILL CONTINUE MOVING THROUGH NERN WY AND WRN
SD LATE THIS EVE...BRINGING A LONG PERIOD OF VERY STRONG NW WINDS
TO THE REGION. THE WINDS WILL FREQUENTLY GUST HIGHER THAN 40KTS
OVER NERN WY...AND OVER 50KTS OVER MUCH OF THE SD PLAINS. THESE
STRONG WINDS WILL PERSIST THROUGH THURSDAY. WDSPRD SHOWERS ACROSS WRN
SD WILL PUSH EAST OF THE REGION SHORTLY AFTER MIDNIGHT. SOME MVFR
CONDITIONS EXPECTED NEAR HEAVIER PCPN...BUT MOST AREAS WILL REMAIN
VFR. VFR CONDITIONS EXPECTED AREA WIDE AFTER MIDNIGHT AND CONTINUING
THROUGH WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 819 PM MDT TUE OCT 16 2012/
DISCUSSION...WATER VAPOR SHOWS UPPER TROF WORKING INTO THE NRN
PLAINS...WITH A RATHER SIGNIFICANT SHORT WAVE MOVING THROUGH WRN
SD PRODUCING WDSPRD SHOWERS AND ISOLD TSTMS. THIS ACTIVITY WILL
CONTINUE TO MOVE ACROSS WRN SD BEFORE SPREADING EAST OF THE CWFA
AROUND MIDNIGHT. POPS HAVE BEEN RAISED EVEN FURTHER FOR WRN SD.
PCPN TOTALS THUS FAR HAVE BEEN IN THE 0.10 TO 0.25 RANGE ACROSS
MUCH OF NERN WY AND WRN SD...WITH SOME HIGHER TOTALS IN THE
NRN/CNTRL BLKHLS.
WINDS STILL EXPECTED TO INCREASE RATHER DRAMATICALLY TONIGHT AND
WILL MAKE LITTLE CHANGES TO THE WIND FORECAST. LEADING EDGE OF
3-5MB/3HR PRES RISES ARE SHIFTING INTO FAR ERN MT AS OF 02Z AND
WILL BEGIN OVERSPREADING OUR CWFA SHORTLY BEFORE MIDNIGHT...CREATING
A SIGNIFICANT INCREASE IN OUR WINDS. NO CHANGES TO CURRENT WIND
HIGHLIGHTS.
PREV DISCUSSION... /ISSUED 606 PM MDT TUE OCT 16 2012/
DISCUSSION...RATHER WDSPRD AREA OF LIGHT TO MDT SHOWERS MOVING
THROUGH NERN WY AND WRN SD...MOST NOTABLY ALONG AND NORTH OF
I-90...SO HAVE INCREASED POPS SLIGHTLY FOR THESE AREAS.
PREV DISCUSSION... /ISSUED 316 PM MDT TUE OCT 16 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHERN SK...WITH STRONG COLD FRONT STRETCHING SOUTHWARD ACROSS
CENTRAL MT AND INTO NORTHWESTERN WY. UPPER LEVEL ANALYSIS SHOWS
NEAR ZONAL FLOW ACROSS THE REGION WITH A SHORTWAVE MOVING QUICKLY
EAST ACROSS CENTRAL MT AND WESTERN WY. A STRONG UPPER JET IS IN
PLACE FROM THE PACIFIC NW TO THE NORTHERN ROCKIES. CLOUDS CONTINUE
TO INCREASE ACROSS THE AREA FROM THE WEST WITH CLOUD BASE HEIGHTS
LOWERING. TEMPS RANGE FROM THE UPPER 50S AND 60S ACROSS
NORTHEASTERN WY...THE BLACK HILLS...AND FAR NORTHWESTERN SD...TO
THE 70S ACROSS AREAS SOUTH AND EAST OF THE BLACK HILLS. SOUTH TO
SOUTHWEST WINDS ARE BREEZY ACROSS MUCH OF THE AREA. KUDX RADAR IS
SHOWING LIGHT SHOWERS ACROSS PORTIONS OF NORTHEASTERN WY INTO
NORTHWESTERN SD. REGIONAL RADARS SHOW MORE EXTENSIVE AND HEAVIER
SHOWER ACTIVITY MOVING ACROSS EASTERN MT AND PORTIONS OF NORTH
CENTRAL WY.
THE MAIN CONCERN WITH THE FORECAST OVER THE NEXT COUPLE OF DAYS
WILL BE THE VERY STRONG WINDS THAT CAN BE EXPECTED AS THE
INTENSIFYING LOW PRESSURE SYSTEM PASSES SLOWLY TO THE NORTH AND
NORTHEAST OF THE AREA. WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED
LATER TONIGHT BEHIND THE FRONTAL PASSAGE...WITH EVEN STRONGER
WINDS LIKELY WEDNESDAY INTO THURSDAY...ESPECIALLY FOR THE
NORTHWEST AND WEST CENTRAL SD PLAINS...AS A TIGHT PRESSURE
GRADIENT DEVELOPS OVER THE REGION. THE MAIN CHANCES FOR PCPN WILL
BE LATE THIS AFTERNOON AND EVENING.
FOR LATE TODAY INTO TONIGHT...SHOWERS WILL CONTINUE TO PROGRESS
EASTWARD ACROSS THE AREA...WITH AN ISOLATED THUNDERSTORM OR TWO
ALSO POSSIBLE ACROSS WESTERN AREAS. THE COLD FRONT WILL REACH FAR
NORTHWESTERN SD AND NORTHEASTERN WY AROUND 00Z AND MOVE QUICKLY
SOUTHEAST ACROSS THE AREA THIS EVENING. WINDS WILL PICK UP RATHER
QUICKLY BEHIND THE FRONTAL PASSAGE AS COLDER AIR PUSHES IN AND
STRONG WINDS ALOFT MIX DOWN. THE STRONGEST WINDS OVERNIGHT WILL
GENERALLY BE ACROSS THE NORTHWEST AND WEST CENTRAL SD
PLAINS...WHERE WARNING CRITERIA WINDS ARE A GOOD POSSIBILITY.
THEREFORE...HAVE DECIDED TO ISSUE THE WARNING FOR THESE AREAS
STARTING WITH THE FRONTAL PASSAGE THIS EVENING. HAVE ISSUED A WIND
ADVISORY FOR AREAS FURTHER TO THE SOUTH AND EAST FOR THE
OVERNIGHT. SHOWERS WILL TAPER OFF AND END DURING THE OVERNIGHT AS
DRIER AIR AND SUBSIDENCE MOVES IN BEHIND THE SHORTWAVE. LOWS WILL
MOSTLY BE IN THE MID 30S TO MID 40S.
LOW PRESSURE WILL MOVE FROM SOUTHEAST MN LATE TONIGHT TO
NORTHWESTERN MN WED AFTERNOON. THERE WILL LIKELY BE A BIT OF A
DECREASE IN WIND SPEEDS LATE TONIGHT INTO EARLY WEDNESDAY BEFORE
PICKING UP AGAIN LATE IN THE MORNING AS BOUNDARY LAYER MIXES OUT
AND STRONGER WINDS ALOFT ARE PUSHED DOWN TO THE SURFACE WITH
STRONG SUBSIDENCE IN PLACE. WILL GO WITH A HIGH WIND WARNING
ACROSS THE NORTHEASTERN WY PLAINS AND FAR SOUTHWESTERN SD FOR
WEDNESDAY AS WINDS GUST TO NEAR 60 MPH IN SPOTS. THE STRONGEST
WINDS ARE LIKELY TO BE TO THE NORTH AND EAST OF THE BLACK
HILLS...WHERE THE CORE OF STRONGER LOW LEVEL WINDS WILL BE...WITH
SUSTAINED WINDS TO AROUND 50 MPH AT TIMES AND GUSTS TO 70 MPH
EXPECTED DURING THE MIDDAY AND AFTERNOON HOURS. WILL KEEP ADVISORY
GOING ACROSS THE REST OF FAR SOUTHERN SD...BUT SOME OR ALL OF THIS
AREA COULD NEED TO BE UPGRADED TO A WARNING AS WELL IF THE LOW TRACKS
A LITTLE FURTHER SOUTH. HIGHS WILL RANGE FROM THE 40S ACROSS
NORTHEASTERN WY AND THE BLACK HILLS TO NEAR 60 OVER SOUTH CENTRAL
SD.
WINDS WILL BEGIN TO DECREASE ACROSS NORTHEASTERN WY BY EARLY
EVENING AS CORE OF STRONGER WINDS SHIFTS EAST. THERE WILL LIKELY
BE A BIT OF A DECREASE IN WIND AGAIN ACROSS WESTERN SD
OVERNIGHT...BUT A SHORTWAVE WILL ROTATE AROUND THE MAIN SYSTEM TO
THE NORTHEAST AND HELP TO BRING STRONGER WINDS TO THE AREA LATER
WEDNESDAY NIGHT INTO THURSDAY. A TIGHT PRESSURE GRADIENT WILL
REMAIN IN PLACE ACROSS THE DAKOTAS ON THURSDAY AS THE LOW MOVES
SLOWLY EAST-SOUTHEAST FROM SOUTHERN MN INTO THE WESTERN GREAT
LAKES REGION...WITH WINDS EXPECTED TO FINALLY DIMINISH LATE
THURSDAY INTO THURSDAY EVENING. ANOTHER COOL DAY IS EXPECTED
THURSDAY...WITH A FEW SHOWERS TOWARD CENTRAL SD.
EXTENDED...OPERATIONAL RUNS OF GFS/ECMWF/GEM SIMILAR FOR THE
WEEKEND. LARGE UPPER TROF MOVES INTO THE PACIFIC NORTHWEST WITH
STRONG JET AIMED AT THE NORTHERN PLAINS. UPPER LEVEL RIDGE BUILDS
ACROSS THE NORTHERN PLAINS SATURDAY...WITH 850MB TEMPERATURES
SUPPORTING HIGHS INTO THE 70S ON THE PLAINS EAST OF THE BLACK HILLS.
RIDGE BREAKS DOWN SATURDAY NIGHT/SUNDAY WITH STRONG COLD FRONT
MOVING THROUGH. MODELS THEN DIVERGE MONDAY/TUESDAY REGARDING
STRENGTH OF UPPER LOW MOVING THROUGH SOUTH CENTRAL CANADA AND
REMAINING UPPER TROF OVER THE PACIFIC NORTHWEST. GFS/ECMWF LACK RUN
TO RUN CONSISTENCY AND GFS ENSEMBLE INDICATES WIDE RANGE IN
850-500MB HEIGHTS FOR EARLY NEXT WEEK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ THURSDAY FOR BENNETT-
SHANNON-TODD-TRIPP.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR BENNETT-SHANNON-TODD-TRIPP.
HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THURSDAY FOR HAAKON-
JACKSON-MELLETTE-ZIEBACH.
HIGH WIND WARNING FROM 9 AM TO 6 PM MDT WEDNESDAY FOR FALL RIVER-
SOUTHERN FOOT HILLS.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR BUTTE-CUSTER CO
PLAINS-HARDING-HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...HIGH WIND WARNING FROM 9 AM TO 6 PM MDT WEDNESDAY FOR NORTHERN
CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR NORTHEASTERN CROOK.
&&
SHORT TERM...JOHNSON
LONG TERM....07
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 328 PM MDT TUE OCT 16 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 328 PM MDT (428 PM CDT) TUE OCT 16 2012 ...HIGH WIND WARNING TONIGHT THROUGH THURSDAY AFTERNOON FOR MUCH OF THE WESTERN SOUTH DAKOTA PLAINS... ...HIGH WIND WARNING WEDNESDAY FOR THE NORTHEASTERN WYOMING PLAINS AND THE FAR SOUTHWESTERN SOUTH DAKOTA PLAINS... ...WIND ADVISORY LATE TONIGHT THROUGH WEDNESDAY NIGHT AND HIGH WIND WATCH THURSDAY FOR THE REST OF FAR SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA.... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT. NORTHWESTERLY WINDS WILL INCREASE TO 30 TO 45 MPH...WITH GUSTS TO 60 MPH...ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS. NORTHWESTERLY WINDS OF 20 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH...ARE EXPECTED ACROSS THE REST OF THE AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WINDY CONDITIONS WILL CONTINUE ON WEDNESDAY AS A VERY TIGHT PRESSURE GRADIENT DEVELOPS OVER THE NORTHERN PLAINS. NORTHWESTERLY WINDS OF 25 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED ACROSS MUCH OF THE AREA. EVEN STRONGER WINDS CAN BE EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS...WHERE SUSTAINED WINDS OF 35 TO 55 MPH AND GUSTS TO 70 MPH ARE WILL DEVELOP FROM LATE MORNING INTO THE EVENING HOURS. WINDS WILL DECREASE ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA WEDNESDAY EVENING...BUT REMAIN QUITE STRONG ACROSS THE REST OF THE AREA. THE STRONGEST WINDS ON THURSDAY WILL BE ACROSS THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS. WINDS WILL FINALLY DECREASE ACROSS THE REGION LATE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416344, 416347, 416345, 416346.